From the United Kingdom:
Are there new treatments and management for a 13 year old Kuwaiti girl with type 2 diabetes, diagnosed nine years ago? She is using insulin injected in her arms twice a day. She developed side effects from injections on her legs and abdomen (redness, pain and uncomfortable feeling). It seems this poor child lives with the dilemma of her illness and is unable to cope with insulin injections and her mother is overly concerned about it. I would like to help this child and her mother by asking you to provide me with new ways to treat diabetes in children.
I don't know if you really meant that this girl had type 2 in your question. It is much more probable, since she is already apparently insulin dependent, that she has Type 1A (autoimmune) diabetes. If this is the case, then there is really no alternative to injected insulin. A transplant would not be inadvisable at her age, although there is hope that a technology being developed in New Zealand for using porcine insulin producing cells, could become applicable to children, and there are several devices for giving inhaled insulin, but they are still experimental.
There are several possibilities for the local reactions that she is getting at the injection sites. From what you say, it doesn't sound as though this is due to infection. More probably, it may be due either to injecting the insulin intramuscularly rather than subcutaneously, or to giving insulin directly from the refrigerator without warming the syringe for a moment by hand. Ultralente insulin seems to the most prone to these sort of problems. They may be due to trace contaminants from the manufacturing process so that changing the kind of insulin or the brand may also help.
Original posting 22 Aug 2000
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.